A novel mitochondrial DNA deletion in a patient with Kearns-Sayre syndrome: a late-onset of the fatal cardiac conduction deficit and cardiomyopathy accompanying long-term rGH treatment
1 Department of Pediatric Endocrinology and Rheumatology, Poznan University of Medical Sciences, 27/33 Szpitalna Street, 60-572, Poznan, Poland
2 Department of Pediatric Cardiology and Nephrology, Poznan University of Medical Sciences, Poznan, Poland
3 2nd Department of Cardiology, Poznan University of Medical Sciences, Poznan, Poland
4 Department of Medical Genetics, Poznan University of Medical Sciences, Poznan, Poland
BMC Pediatrics 2013, 13:27 doi:10.1186/1471-2431-13-27Published: 20 February 2013
Kearns-Sayre Syndrome (KSS) is a multisystem disorder caused by a dysfunction of the oxidative phosphorylation system within mitochondria. Mitochondrial DNA (mtDNA) rearrangements are a key molecular feature of this disease, which manifest a broad phenotypic spectrum.
Here, we present a boy with KSS whose symptoms included cardiac conduction deficit, cardiomyopathy and growth hormone (GH) deficiency. The patient showed typical symptoms for KSS from early childhood (chronic progressive external ophthalmoplegia, retinopathy, short stature). Long-range PCR analysis disclosed a 7663-base pair heteroplasmic deletion in the mtDNA encompassing nucleotides 6340–14003. At 12 years of age, GH deficiency was recognized and recombinant growth hormone (rGH) therapy was started. At 15 years of age, a complete atrioventicular block was diagnosed and the patient received a pacemaker. During the following 6 months, progressive deterioration of the left ventricle was observed and an echocardiogram showed features of dilated cardiomyopathy. The rGH treatment was then discontinued at a final height of 163 cm. Unfortunately, due to multi-organ insufficiency and inflammation, the patient died at the age of 18 years.
The response to rGH therapy in the patient was very satisfactory. The large mtDNA deletion had no apparent impact on the response to rGH. Cardiac disturbances occurred as part of the syndrome and were not related to rGH therapy; however, the progression of the disease led to death.